Home > Lifestyle & Sleep > Drug Abuse and Insomnia

Drug Abuse and Insomnia

By: Jennie Kermode - Updated: 25 Sep 2012 | comments*Discuss
 
Drugs Insomnia Sleep Problems Heroin

Recreational drug use, addiction and abuse of common legal drugs can contribute to a lot of health problems, but what many people don't realise is that they can create serious problems with insomnia. This problem is compounded by the fact that many people hesitate to discuss their drug use with their doctors, so they don't get the help they need. If you are in this situation, it's important to understand how your drug use may be affecting your sleep in both the short and the long term.

Popular Recreational Drugs and Insomnia

Not all recreational drugs cause insomnia, but some can lead to problems that last far longer than the good times. It's important to be aware of the risks and think about how you can manage them.

  • Ecstasy - Because this drug creates a relaxed feeling, many people don't realise it can trigger insomnia. By interfering with serotonin levels, however, even a single pill can cause sleep problems lasting as long as six weeks. Long term use can also cause depression-related insomnia.
  • Amphetamines (speed) - Although people who take this drug usually do so because they want to stay awake, it's not so much fun once the party is over and you're struggling to sleep despite feeling exhausted. Sleep problem can persist for up to two weeks after use but long term use can cause more serious problems by permanently distorting sleep patterns.
  • Cocaine - Sleep problems caused after using this drug once rarely last for more than a couple of days, but long term use can lead to chronic insomnia. Because cocaine interacts dangerously with several common drugs, you should not treat cocaine-induced insomnia with sleep medication without advice from a doctor, pharmacist or drug clinic.
  • LSD - Transient insomnia is common with LSD use, and ongoing use can lead to long term problems. The best treatment for short term problems is exercise, eating and drinking water, as this will help the body flush out lingering toxins and restore its metabolism to normal.

Addiction and Insomnia

It is common for heroin addicts to experience insomnia early on in their use of the drug, but this usually improves later, at least if a regular supply is available. Heroin addiction can, however, lead to long term shifts in sleep patterns and episodes of severe drowsiness that make it difficult to do day to day things.

Insomnia and related problems are one of the most common reasons for people to seek help with cocaine addictions. They can interfere with concentration and cause serious damage to your ability to think, but because of this you may be slow to notice the problems yourself. If you have non-addict friends whom you trust, ask them to help you monitor and difficulties you may be having; you can also try keeping a sleep diary.

Even milder drugs, used in the long term, can lead to problems with insomnia at the point of withdrawal. Fortunately these rarely lead to long term sleep problems. Insomnia caused by cannabis withdrawal, for instance, usually lasts from one to two weeks, gradually decreasing in severity. Cocaine withdrawal usually causes insomnia for two to four weeks, but can trigger longer term anxiety-related sleep problems.

Sometimes the use of depressant drugs like cannabis, barbiturates or heroin can mask insomnia which has developed for another reason, so that withdrawal results in underlying sleep problems becoming apparent. If your sleep problems persist for more than three weeks after complete withdrawal, see your doctor about them.Please remember all of the above drugs are illegal and dangerous to your health.

Legal Drug Abuse and Insomnia

As you are probably aware, alcohol, caffeine and tobacco can all lead to serious sleep problems, but there are other commonly abused legal drugs also known to cause insomnia.

  • Anabolic steroids - Insomnia is a common symptom of heavy steroid use in people trying to build muscle. If your symptoms don't ease after three weeks, you will need to cut back your dose or risk developing long term sleep problems.
  • Viagra - Excessive use of viagra often leads to disturbed dreams and nocturnal awakening. It can trigger sleep apnoea, where you don't breathe properly whilst sleeping. If you experience these symptoms, lower your dose or seek medical advice.
  • Cough medicine - Many cough medicines use opiates to numb the throat. This can lead to abuse and even mild addiction, resulting in disrupted sleep patterns. If you have an actual cough, there are non-opiated medicines available.
  • Laxatives - Many people abuse laxatives because they want to lose weight. This can cause the intestines to cramp up during the night, disrupting sleep. If you must take them, do so only in the morning.

You might also like...
Share Your Story, Join the Discussion or Seek Advice..
Why not be the first to leave a comment for discussion, ask for advice or share your story...

If you'd like to ask a question one of our experts (workload permitting) or a helpful reader hopefully can help you... We also love comments and interesting stories

Title:
(never shown)
Firstname:
(never shown)
Surname:
(never shown)
Email:
(never shown)
Nickname:
(shown)
Comment:
Validate:
Enter word:
Topics
Latest Comments
  • Lizzy Lu
    Re: Dehydration and Insomnia
    I suffer from pulmonary aspiration and can only handle about a cup of liquids per day. I have been chronically dehydrated since March,…
    28 July 2017
  • princess baby saedie
    Re: Feeling Too Cold to Sleep
    At night I can't sleep. I look up somuch stuff to help. I just got out of a brace about a week ago from spraining my ankle. I've…
    27 July 2017
  • Joiseyg
    Re: Dehydration and Insomnia
    Being dehydrated makes me feel exhausted so I usually drink water when I'm at that point. I drink 40-60 oz a day and have had a hard…
    10 September 2016
  • Insomniacs
    Re: Sleeping Pills - Addiction and Withdrawal
    Mary - Your Question:I was diagnosed with an Auto Immune disease in 2005 and was placed on large doses of…
    7 September 2016
  • Mary
    Re: Sleeping Pills - Addiction and Withdrawal
    I was diagnosed with an Auto Immune disease in 2005 and was placed on large doses of Prednisone, along with other…
    7 September 2016
  • Insomniacs
    Re: Sleeping Pills - Addiction and Withdrawal
    Twisty - Your Question:I have been taking zoplicone for almost. 3 yrs and want to stop how do withdraw from the…
    23 August 2016
  • Twisty
    Re: Sleeping Pills - Addiction and Withdrawal
    I have been taking zoplicone for almost. 3 yrs and want to stop how do withdraw from the pills in a safe and…
    22 August 2016
  • Insomniacs
    Re: A Holistic Approach to Insomnia
    Foggy - Your Question:Hi I need some serious help please. I have not slept now at all in nearly 3 weeks. I realised I had…
    8 August 2016
  • Foggy
    Re: A Holistic Approach to Insomnia
    hi I need some serious help please. I have not slept now at all in nearly 3 weeks. I realised I had sleep problems and so…
    7 August 2016
  • sucker
    Re: Dehydration and Insomnia
    I have been without much water for 3 days now. And now I can't sleep very well. I am able to fall asleep but wake up dozens of times a…
    12 June 2016
Further Reading...
Our Most Popular...
Add to my Yahoo!
Add to Google
Stumble this
Add to Twitter
Add To Facebook
RSS feed
You should seek independent professional advice before acting upon any information on the Insomniacs website. Please read our Disclaimer.